UZH-Logo

Maintenance Infos

Liver transplantation because of acute liver failure due to heme arginate overdose in a patient with acute intermittent porphyria


Frei, Pascal; Minder, Elisabeth I; Corti, Natascia; Muellhaupt, Beat; Geier, Andreas; Adams, Heiner; Dutertre, Jean-Paul; Rudiger, Alain; Dutkowski, Philipp; Maggiorini, Marco; Ganter, Christoph C (2012). Liver transplantation because of acute liver failure due to heme arginate overdose in a patient with acute intermittent porphyria. Case Reports in Gastroenterology, 6(1):190-196.

Abstract

In acute attacks of acute intermittent porphyria, the mainstay of treatment is glucose and heme arginate administration. We present the case of a 58-year-old patient with acute liver failure requiring urgent liver transplantation after erroneous 6-fold overdose of heme arginate during an acute attack. As recommended in the product information, albumin and charcoal were administered and hemodiafiltration was started, which could not prevent acute liver failure, requiring super-urgent liver transplantation after 6 days. The explanted liver showed no preexisting liver cirrhosis, but signs of subacute liver injury and starting regeneration. The patient recovered within a short time. A literature review revealed four poorly documented cases of potential hepatic and/or renal toxicity of hematin or heme arginate. This is the first published case report of acute liver failure requiring super-urgent liver transplantation after accidental heme arginate overdose. The literature and recommendations in case of heme arginate overdose are summarized. Knowledge of a potentially fatal course is important for the management of future cases. If acute liver failure in case of heme arginate overdose is progressive, super-urgent liver transplantation has to be evaluated.

In acute attacks of acute intermittent porphyria, the mainstay of treatment is glucose and heme arginate administration. We present the case of a 58-year-old patient with acute liver failure requiring urgent liver transplantation after erroneous 6-fold overdose of heme arginate during an acute attack. As recommended in the product information, albumin and charcoal were administered and hemodiafiltration was started, which could not prevent acute liver failure, requiring super-urgent liver transplantation after 6 days. The explanted liver showed no preexisting liver cirrhosis, but signs of subacute liver injury and starting regeneration. The patient recovered within a short time. A literature review revealed four poorly documented cases of potential hepatic and/or renal toxicity of hematin or heme arginate. This is the first published case report of acute liver failure requiring super-urgent liver transplantation after accidental heme arginate overdose. The literature and recommendations in case of heme arginate overdose are summarized. Knowledge of a potentially fatal course is important for the management of future cases. If acute liver failure in case of heme arginate overdose is progressive, super-urgent liver transplantation has to be evaluated.

Citations

Altmetrics

Downloads

185 downloads since deposited on 15 Jan 2013
16 downloads since 12 months
Detailed statistics

Additional indexing

Item Type:Journal Article, refereed, further contribution
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic for Clinical Pharmacology and Toxicology
04 Faculty of Medicine > University Hospital Zurich > Institute of Anesthesiology
04 Faculty of Medicine > University Hospital Zurich > Clinic for Visceral and Transplantation Surgery
Dewey Decimal Classification:610 Medicine & health
Uncontrolled Keywords:case report
Language:English
Date:2012
Deposited On:15 Jan 2013 10:04
Last Modified:16 Jun 2016 13:14
Publisher:Karger
ISSN:1662-0631
Free access at:Publisher DOI. An embargo period may apply.
Publisher DOI:https://doi.org/10.1159/000338354
PubMed ID:22649331
Permanent URL: https://doi.org/10.5167/uzh-69563

Download

[img]
Preview
Content: Published Version
Filetype: PDF
Size: 606kB
View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations